Texas, 2009

Hail in Texas, May 28, 2009

May 28, 2009 · NWS MAF · 3 events in 3 counties and zones

Upslope flow, a weak subtropical shortwave trough and deep moisture in place allowed for convection to develop this day over portions of southwest Texas. The 0-6 km bulk shear was near 35-45 knots during the afternoon and MLCAPE values were estimated near 1000-1500 j/kg across the area of interest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Upslope flow, a weak subtropical shortwave trough and deep moisture in place allowed for convection to develop this day over portions of southwest Texas. The 0-6 km bulk shear was near 35-45 knots during the afternoon and MLCAPE values were estimated near 1000-1500 j/kg across the area of interest. These two factors, along with increasingly veering profiles, resulted in a couple of severe hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 12:44 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, May 28, 12:44 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CDT THU MAY 28 2009

.DISCUSSION...
MID/UPPER LEVEL RIDGE CENTERED INVOF OF DESERT SW. THIS FEATURE
CONTINUES TO DEFLECT MID LATITUDE WLYS NWD WHILE SRN BRANCH OF MID
LEVEL WLYS CONTINUES TO MOVE ACRS NRN BAJA THROUGH CHIHUAHUA AND FAR
SRN CWFA. THIS SUPPORTS GENERAL IDEA THAT MINOR SHRTWV TROF/S WILL
HAVE AN OPPORTUNITY TO MOVE ACRS SW PARTS OF THE CWFA. ATMOSPHERE
IS CONDUCIVE TO CONVECTION ACRS SW-W CWFA WHERE SB CINH NOT AN
ISSUE FOR ELEVATED HEAT SOURCES...STEEP 7H-5H LR/S (8 C/KM)
MODULATE ANY LIFT FROM MINOR SHRTWV TROF/S...AND WHERE SFC DWPNTS
REMAIN 45-50 DEGREES WITH WEAK UPSLOPE FLOW. FARTHER N ACRS PB
INVERTED SFC TROF AND CONVERGENCE INVOF SAID TROF SEEM TO BE
FEATURE THAT NAM12/RUC13 ARE FOCUSING PRECIP ON. MODELS AGAIN
SUGGEST AN MCS WILL DEVELOP W OF THE RIO GRANDE THEN TRACK E INTO
TRANS PECOS SOMEWHERE BTWN SRN HUDSPETH COUNTY AND NEAR PRESIDIO
WHILE THE NAM12/GFS ARE PAINTING PRECIP ACRS CENTRAL PB OVERNIGHT.
0-6KM BULK SHEAR NEAR 30KTS FROM PB INTO TRANS PECOS FAVOR A FEW
SEVERE STORMS...LOCAL HEAVY RAIN ACRS THE SW IS A CONCERN AS WELL.
WILL HAVE TO KEEP A WATCH ON WELL DEFINED SHRTWV TROF MOVING THRU
THE PANHANDLE REGION IT COULD HELP TO ENHANCE CONVECTION THIS
EVENING ACRS PB AS NAM12/GFS QPF INDICATES. MET GUIDANCE HAS COME
IN HIGHER AT MAF/MRF AND BASED PARTLY ON PRESENCE OF TROF AND
CURRENT RADAR TRENDS WILL OPT TO INCREASE POPS TONIGHT. MID LEVEL
RIDGE AXIS WILL BE FARTHER E FRIDAY AND THIS WILL TEND TO LIMIT
PRECIP POTENTIAL ACRS PB BUT STILL ENUF MSTR INSTABILITY IN HIER
TERRAIN FOR SLGHT CHC OF TSTMS. DRIER LOW LEVELS APPEAR SAT AND
TEMPS CONTINUE TO INCREASE. MID LEVEL THETA-E RIDGE AXIS LOOKS TO
BE W INTO CNTRL NM AND W TX MTNS SO THAT WILL BE FAVORED AREA FOR
PRECIP. VERY WEAK MID LEVEL FLOW MAY RESULT IN SACRAMENTO/GUADALUPE
DRIFTERS AND ISOLD/SLGHT CHC POPS IN FAR WRN LOWER ELEVATIONS
REASONABLE FOR SAT. GFS/NAM12 DO SHOW A SHRTWV MOVING E ON SUN
HOWEVER IT MAY MOVE E TOO EARLY TO COINCIDE WITH MAX HEATING
THEREBY LIMITING PRECIP POTENTIAL. CERTAINLY HARD TO TIME THIS
TROF IN SUCH WEAK FLOW AND IT COULD BE SLOWER. ATTP WILL OPT TO
EXPAND ISOLD POPS EWD SOME. 7H TEMPS GRADUALLY INCREASE WITH TEMPS
FINALLY 11-13C BY MON. PRETTY BIG DIFFERENCES IN MID LEVEL FLOW
APPEAR BTWN GFS/ECMWF TUE-THUR AS GFS HAS MID LEVEL RIDGE AXIS
FARTHER E GENERALLY HOLDING SW FLOW ACRS WRN 1/3 OF CWFA WHILE
ECMWF HAS MID LEVEL RIDGE AXIS FARTHER W KEEPING A N-NW MID LEVEL
FLOW IN PLACE. RATHER UNUSUAL THAT WE/RE NOT TALKING ABOUT DRYLINE
STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              62  86  63  89  /  30  10  10  10
CARLSBAD NM                57  85  59  88  /  20  20  20  20
DRYDEN TX                  65  86  64  87  /  20  20  10  20
FORT STOCKTON TX           61  86  63  88  /  30  20  10  20
GUADALUPE PASS TX          56  83  57  87  /  30  30  20  20
HOBBS NM                   58  88  60  92  /  20  20  10  10
MARFA TX                   53  78  51  81  /  40  30  20  20
MIDLAND INTL AIRPORT TX    62  87  61  88  /  30  20  10  10
ODESSA TX                  61  87  62  88  /  30  20  10  10
WINK TX                    63  90  65  93  /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 28, 11:26 AM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1226 PM CDT THU MAY 28 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291730-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1226 PM CDT THU MAY 28 2009 /1126 AM MDT THU MAY 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT...ESPECIALLY
ACROSS THE MARFA PLATEAU...BIG BEND...AND LOWER TRANS PECOS.  SOME
OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WIND THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA EACH
DAY THROUGH THE WEEKEND...ESPECIALLY OVER THE MOUNTAINS OF WEST
TEXAS AND NEW MEXICO.  SOME OF THESE STORMS COULD BECOME SEVERE
AND BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT SOUTH OF
A GUADALUPE PASS TO MIDLAND LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, May 28, 2:14 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 PM CDT THU MAY 28 2009

TXZ074-282045-
DAVIS/APACHE MOUNTAINS AREA-
314 PM CDT THU MAY 28 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL JEFF DAVIS
COUNTY.

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER NORTH
CENTRAL JEFF DAVIS COUNTY AT 313 PM CDT...MOVING NORTHEAST AT 10 MPH.
TWO OTHER STRONG THUNDERSTORMS WERE DEVELOPING OVER JEFF DAVIS
COUNTY.  THESE STORMS WERE ALSO MOVING NORTHEAST AT 10 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE WITH ALL OF THESE STORMS.
Special weather statement, May 28, 2:21 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
321 PM CDT THU MAY 28 2009

NMZ027-028-282100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
221 PM MDT THU MAY 28 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN EDDY COUNTY.

AT 218 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED ABOUT 10 MILES
NORTH OF QUEEN. THUNDERSTORMS WERE ALSO INCREASING IN INTENSITY NEAR
QUEEN. THESE STORMS ARE MOVING SOUTHEAST AT AROUND 20 MPH.

PEA TO MARBLE SIZED HAIL...STRONG WIND GUSTS AROUND 50
MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN BE
EXPECTED WITH THESE STORMS.

STORM INTENSITY CONTINUES TO INCREASE. THOSE IN AND NEAR QUEEN
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 28, 2:38 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 PM CDT THU MAY 28 2009

TXZ074-282100-
DAVIS/APACHE MOUNTAINS AREA-
338 PM CDT THU MAY 28 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN JEFF DAVIS COUNTY
AT 337 PM CDT...MOVING NORTHEAST AT 10 MPH. ADDITIONAL STRONG
THUNDERSTORMS WERE DEVELOPING RAPIDLY OVER SOUTHERN JEFF DAVIS
COUNTY.

HAIL AND GUSTY WINDS OF 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

PEOPLE IN SOUTHEASTERN JEFF DAVIS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The radar

The Midland/Odessa radar (KMAF), 226 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Brewster

When
May 28, 3:05 PM CST to 3:08 PM CST
Where
Brewster County, 0.69 mi S of Alpine
Measured
0.88 in hail
Reported by
Public
Coordinates
30.360, -103.670

Hail, Pecos

When
May 28, 4:52 PM CST to 4:55 PM CST
Where
Pecos County, 18.29 mi WNW of Longfellow
Measured
0.88 in hail
Reported by
Public
Coordinates
30.310, -102.890

Hail, Winkler

When
May 28, 5:34 PM CST to 5:36 PM CST
Where
Winkler County, 0.69 mi N of Wink
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.760, -103.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174651, 174652, 174653.